Alert archive / South Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 17, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Aug 29, 2004, 3:45 PM EDT for Berkeley County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 3:45 PM EDT (19:45 UTC)
- Expired
- Aug 29, 2004, 6:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 125 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCHS 291946
FFWCHS
SCC015-292245-
/X.NEW.KCHS.FF.W.0005.040829T1938Z-040829T2245Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT SUN AUG 29 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 645 PM EDT
* AT 340 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED WIDESPREAD
FLASH FLOODING ACROSS MUCH OF BERKELEY COUNTY. HEAVY RAINS ASSOCIATED
WITH TROPICAL STORM GASTON WILL CONTINUE TO ROTATE ACROSS MUCH OF THE
COUNTY THROUGH EARLY EVENING AS THE CENTER OF THE STORM MOVES
SLOWLY NORTH. RAINFALL IS EXPECTED TO SLOWLY DIMINISH OVER THE
NEXT FEW HOURS...HOWEVER IT WILL TAKE SOME TIME FOR FLOOD WATERS
TO SUBSIDE. NATIONAL WEATHER SERVICE RADAR ESTIMATES BETWEEN 6 AND
13 INCHES OF RAIN HAS FALLEN OVER MUCH OF BERKELEY COUNTY TODAY AND
AN ADDITIONAL 2 TO 3 INCHES WILL BE POSSIBLE THROUGH EARLY EVENING.
THE RISK FOR ADDITIONAL FLASH FLOODING WILL BE GREATEST ACROSS THE
NORTHERN PORTIONS OF THE COUNTY.
* FLASH FLOODING IS EXPECTED IN AND AROUND...
EADYTOWN AND CROSS...
BONNEAU BEACH...
BONNEAU...
PINOPOLIS AND JAMESTOWN...
MONCKS CORNER...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.
DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...CREEKS AND STREAMS. SHALLOW GENTLY FLOWING WATER CAN
RISE RAPIDLY IN A MATTER OF MINUTES.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3351 7999 3352 8025 3320 8018 3301 8003
3321 7963 3336 7970
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 11:15 AM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 29, 11:15 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT
NATIONAL WEATHER SERVICE CHARLESTON SC
1115 AM EDT SUN AUG 29 2004
...HURRICANE WARNING CANCELED FROM EDISTO BEACH SOUTHWARD...
...TROPICAL STORM WARNING REPLACES HURRICANE WARNING IN CHARLESTON
COUNTY...
.SHORT TERM /THIS AFTERNOON/...
THE CENTER OF GASTON IS CURRENTLY OVER THE FRANCIS MARION NATIONAL
FOREST IN CHARLESTON AND BERKELEY COUNTIES. MOVEMENT APPEARS TO
HAVE SLOWED A BIT...JUST ENJOYING THE SCENERY. OBSERVED WINDS
HAVE BEEN QUITE IMPRESSIVE THANKS TO INTENSE SPIRAL CONVECTIVE
BANDS. UNOFFICIAL SFC PRES OF 985 MB AT CAPERS ISLAND AND 988 MB
MEASURED IN ISLE OF PALMS WITH A GUST OF 70 KT THIS MORNING.
NUMEROUS REPORTS OF WIND DAMAGE WITH TREES AND POWER LINES DOWN.
SLOWLY IMPROVING CONDITIONS EXPECTED NRN ZONES THIS AFTN AND SOUTH
OF THE RAIN BANDS FROM NBC TO SAV INTO SE GEORGIA...DO NOT THINK
WE WILL SEE MUCH PRECIP SW OF THE SYSTEM THIS AFTERNOON. WILL LOWER
POPS A BIT. UPDATE WITH NEW HEADLINES OUT SOON.
&&
.MARINE...
WITH STRONG T.S. GASTON MOVING INLAND...
MAIN WIND/WAVE CONCERNS INVOLVE THE NRN SC WATERS AND CHS HARBOR.
WITH LATEST TPC ADVY... WILL DROP HURCN WRNGS FOR ALL WATERS AND
MAINTAIN T.S WRNG FOR THOSE TWO MARINE AREAS AS STRONG CONVECTIVE
BANDS WRAPPING ARND THE CTR OF GASTON WILL CONTINUE TO SWING THRU
THE HARBOR AND NRN SC WATERS. WINDS UPWARDS OF 35-40 KT WITH GUSTS
TO 50 STILL POSSIBLE THRU MIDDAY THEN SHOULD DROP DOWN BY THE AFTN
PKG.
AS FOR THE SRN SC WATERS AND GA WATERS...WILL BE ABLE TO DROP
TROPICAL HEADLINES EXCEPT FOR A T.S. WRNG FOR THE OFFSHORE GA WATERS
DUE TO THE TYBEE TWR STILL REPORTING SUSTAINED WINDS OF 25-35 KT
WITH HIGHER GUSTS. FOR THE NEARSHORE WATERS...WILL RUN WITH HRCN
WRNG CANCELLATION COMBO HEADLINE FOR THE SRN SC WATERS AND PUT A SCA
FOR THE GA WATERS AS CONDS LOOK TO RAPIDLY IMPROVE FOR THOSE TWO
MARINE AREAS.
&&
.AVIATION...
OF THE TWO TERMINALS...KSAV THE MUCH BETTER OF THE TWO AS RAIN BANDS
FROM GASTON NOT EVEN REACHING THAT FAR S. VIRTUALLY NO PROBLEMS WITH
KSAV AND SKIES SHOULD SLOWLY IMPROVE FROM BKN TO SCT...BUT CONDS
WITHIN VFR CRITERIA. KCHS WILL STILL BE DEALING WITH LIFR/VLIFR
CONDS DUE TO WINDS OF 25-35 KT...DECKS BELOW 2KFT...AND VSBYS 1NM OR
LESS THRU AT LEAST 29/16Z. WILL STILL CLOSELY MONITOR CONDS AT KCHS
AND AMEND IF/AS NEEDED.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...TROPICAL STORM WARNING SCZ050.
INLAND TROPICAL STORM WIND WARNING SCZ044-045.
FLOOD WATCH SCZ044-045-050.
MARINE...TROPICAL STORM WARNING AMZ330-350.
TROPICAL STORM WARNING AMZ374.
SMALL CRAFT ADVISORY AMZ354.
&&
24/JPCHazardous weather outlook, Aug 29, 5:10 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 510 AM EDT SUN AUG 29 2004 AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>051-300900- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 510 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .TROPICAL WEATHER...TROPICAL STORM GASTON WILL MOVE ASHORE IN NORTHERN CHARLESTON COUNTY THIS MORNING. A HURRICANE WARNING IS IN EFFECT FOR ALL OF COASTAL SOUTHEAST SOUTH CAROLINA AND ADJACENT COASTAL WATERS. A TROPICAL STORM WARNING IS EFFECT FOR THE OFFSHORE GEORGIA WATERS. AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR BERKELEY AND DORCHESTER COUNTIES. A FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHERN SOUTH CAROLINA. PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE CENTER AND THE LATEST TROPICAL STORM LOCAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED TODAY.
In the hours before
Local storm report, Aug 29, 11:35 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1135 AM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1125 AM TROPICAL STORM COUNTYWIDE 32.78N 79.94W
08/29/2004 CHARLESTON SC NUMEROUS
*** 1 INJ ***
NUMEROUS TREES AND POWER LINES DOWN. ESTIMATED 115
THOUSAND PEOPLE WITHOUT POWER. STACKS OF LARGE CARGO
CONTAINERS KNOCKED DOWN. PERSON WAS INJURED IN MOUNT
PLEASANT WHEN TREE FELL ON A HOUSE. DAMAGE STARTED
AROUND 7 AM.
1125 AM TROPICAL STORM COUNTYWIDE 33.20N 80.01W
08/29/2004 BERKELEY SC NUMEROUS
NUMEROUS TREES AND POWER LINES DOWN WITH POWER OUTAGES.
DAMAGE STARTED AROUND 8 AM.
1125 AM TROPICAL STORM EASTERN PART 33.02N 80.18W
08/29/2004 DORCHESTER SC NUMEROUS
TREES AND POWER LINES DOWN WITH POWER OUTAGES. DAMAGE
STARTED AROUND 8 AM.
&&
EMLAWLocal storm report, Aug 29, 2:32 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
232 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1035 AM FLASH FLOOD MCCLELLANVILLE 33.09N 79.46W
08/29/2004 CHARLESTON SC COUNTY OFFICIAL
FLOODING ON JERMEY CREEK ROAD.
1245 PM FLASH FLOOD MOUNT PLEASANT 32.79N 79.86W
08/29/2004 CHARLESTON SC COUNTY OFFICIAL
HIGHWAY 41 IN MOUNT PLEASANT HAS 6-12 INCHES OF WATER ON
ROADWAY.
1250 PM TROPICAL STORM AWENDAW 33.04N 79.61W
08/29/2004 CHARLESTON SC BROADCAST MEDIA
BROADCAST MEDIA REPORTS 1/3 OF RESIDENTS IN AWENDAW HAVE
SUSTAINED ROOF AND/OR SIDING DAMAGE. REPORT UNOFFICIAL AT
THIS TIME.
1255 PM FLASH FLOOD NORTH CHARLESTON 32.85N 79.97W
08/29/2004 CHARLESTON SC COUNTY OFFICIAL
STREET FLOODING REPORTED IN NORTH CHARLESTON.
1255 PM FLASH FLOOD MOUNT PLEASANT 32.79N 79.86W
08/29/2004 CHARLESTON SC COUNTY OFFICIAL
COOPER HALL NURSING HOME BEING EVACUATED DUE TO FLOODING.
0140 PM TROPICAL STORM AWENDAW 33.04N 79.61W
08/29/2004 CHARLESTON SC COUNTY OFFICIAL
TREES AND POWERLINES DOWN ON BULLS ISLAND ROAD...SEEWEE
ROAD...HIGHWAY 17...AND PINCKNEY ROAD.
0140 PM TROPICAL STORM SUMMERVILLE 33.02N 80.18W
08/29/2004 DORCHESTER SC COUNTY OFFICIAL
RAILROAD ARMS ARE BENT ON LADSON ROAD.
0140 PM TROPICAL STORM MCCLELLANVILLE 33.09N 79.46W
08/29/2004 CHARLESTON SC COUNTY OFFICIAL
TREES AND POWERLINES ARE DOWN ON OLD GEORGETOWN ROAD.
MORRISON ROAD ALSO BLOCKED.
0140 PM TROPICAL STORM MOUNT PLEASANT 32.79N 79.86W
08/29/2004 CHARLESTON SC COUNTY OFFICIAL
GULF ROAD CLOSED DUE TO DOWNED POWERLINES.
0200 PM FLASH FLOOD MOUNT PLEASANT 32.79N 79.86W
08/29/2004 CHARLESTON SC COUNTY OFFICIAL
FORREST TRAIL DRIVE AND SPARROW DRIVE REMAIN FLOODED AND
IMPASSIBLE FROM RAINS EARLIER.
&&
STLocal storm report, Aug 29, 2:53 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
253 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD BONNEAU 33.31N 79.96W
08/29/2004 BERKELEY SC LAW ENFORCEMENT
EVACUATIONS OF THE SHORT STAY NAVY RECREATIONAL PARK ARE
IN PROGRESS. THE PARK IS LOCATED BETWEEN BONNEAU AND
MONCKS CORNER...ON THE EASTERN SHORES OF LAKE MOULTRIE.
&&
STLocal storm report, Aug 29, 2:59 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
259 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD SAINT STEPHEN 33.40N 79.92W
08/29/2004 BERKELEY SC LAW ENFORCEMENT
NUMEROUS ROADS FLOODED IN THE SAINT STEPHEN AND
SURROUNDING AREAS. EMERGENCY MANAGEMENT REPORTS SEVERE
FLOODING IS IN PROGRESS.
&&
STLocal storm report, Aug 29, 3:15 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 AM TROPICAL STORM MOUNT PLEASANT 32.79N 79.86W
08/29/2004 CHARLESTON SC COUNTY OFFICIAL
SEVERAL PLANES DAMAGED BY HIGH WINDS AT EAST COOPER
AIRPORT. SEVERAL HANGER DOORS DAMAGED. PEAK WIND GUST WAS
73 MPH BEFORE WIND EQUIPMENT WAS DESTROYED. WINDS WERE
LIKELY HIGHER BASED ON VISUAL REPORTS BY AIRPORT
OFFICIALS. TIME ESTIMATED.
&&
STLocal storm report, Aug 29, 3:19 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 AM TROPICAL STORM JOHNS ISLAND 32.72N 80.07W
08/29/2004 CHARLESTON SC COUNTY OFFICIAL
PEAK WIND GUST BY AIRPORT AWOS WAS 42 KNOTS. ONE HANGER
DOOR DESTROYED. TIME ESTIMATED BY AIRPORT OFFICIALS.
&&
STThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:31 AM EDT | Flash Flood Warning | CHS | Charleston | 119 min |
| Aug 29, 8:25 AM EDT | Flash Flood Warning | CHS | Berkeley, Charleston | 3 hr |
| Aug 29, 11:15 AM EDT | Flash Flood Warning | CHS | Berkeley, Charleston | 3 hr |
| Aug 29, 1:55 PM EDT | Flash Flood Warning | CHS | Berkeley | 110 min |
Nearby
Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.